Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 8:13 PM EDT for Clark County, Scott County, Indiana. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 8:13 PM EDT (00:13 UTC)
- Expired
- May 1, 2002, 8:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Clark County, IN, Scott County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:15 PM EDT | Hail 1.75 | Scottsburg, IN | |
| May 1, 8:25 PM EDT | Thunderstorm Wind 80 E | Henryville, IN | |
| May 1, 8:25 PM EDT | Hail 1 | Henryville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 020013 SVRSDF INC019-143-020045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 811 PM EDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTH CENTRAL INDIANA SCOTT COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 845 PM EDT(745 PM EST) * AT 708 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LEOTA TO 7 MILES WEST OF BORDEN...OR FROM 32 MILES NORTH OF LOUISVILLE TO 26 MILES NORTHWEST OF LOUISVILLE...MOVING SOUTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LEXINGTON...WILSON...STARLIGHT...SCOTTSVILLE AROUND 820 PM EDT NABB...MEMPHIS AROUND 825 PM EDT NEW WASHINGTON...SPEED AROUND 830 PM EDT THIS IS A VERY DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY LARGE HAIL TO BASEBALL SIZE AND DAMAGING WINDS IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, May 1, 3:00 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED MAY 1 2002 THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA) AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE CLOSE. LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH STRONG GUSTY WINDS AND EVEN A FEW TORNADOS. THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH THE DAY THURSDAY. TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW DEGREES WITH COLD AIR ADVECTION OVER THE REGION. A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE. PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY. .SDF...NONE. JA
In the hours before
Local storm report, May 1, 7:09 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
709 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM BARDSTOWN KY 1.00 INCH HAIL
05/01/02 NELSON REPORTED BY OFF DUTY NWS
EMPLOYEE.
0640 PM VINE GROVE KY WIND DAMAGE
05/01/02 HARDIN POWER LINES DOWN. REPORTED
BY HAM OPERATOR.
0635 PM BOSTON KY 2.75 INCH HAIL
05/01/02 NELSON REPORTED BY SPOTTER.
PKWLocal storm report, May 1, 7:19 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
719 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM RADCLIFF KY WIND DAMAGE
05/01/02 HARDIN POWER LINES DOWN ALONG HWY
313 NEAR I65 INTERCHANGE.
REPORTED BY LOCAL MEDIA.
PKWLocal storm report, May 1, 7:21 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
721 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM NEW HAVEN KY 4.50 INCH HAIL
05/01/02 NELSON THREE INCHES RAINFALL
ALSO. REPORTED BY HAM
OPERATOR.
PKWLocal storm report, May 1, 7:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
741 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM ST. MARYS KY 4.50 INCH HAIL
05/01/02 MARION SEVERE DAMAGE TO HOMES AND
CARS. REPORTED BY SPOTTER.
PKWLocal storm report, May 1, 7:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
751 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM PERRYVILLE KY 1.75 INCH HAIL
05/01/02 BOYLE REPORTED BY SPOTTER.
0704 PM LYONS KY 1.00 INCH HAIL
05/01/02 LARUE REPORTED BY EMERGENCY
MANAGEMENT.
0748 PM GRAVEL SWITCH KY 1.75 INCH HAIL
05/01/02 BOYLE REPORTED BY SPOTTER.
PKWLocal storm report, May 1, 8:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
807 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM SALEM IN 60 MPH TSTM WIND GUST
05/01/02 WASHINGTON REPORTED BY HAM OPERATOR.
0754 PM 5N LIBERTY KY 2.75 INCH HAIL
05/01/02 CASEY REPORTED BY PUBLIC.
0800 PM SALEM IN 1.75 INCH HAIL
05/01/02 WASHINGTON REPORTED BY SPOTTER.
0805 PM CANTON IN 1.75 INCH HAIL
05/01/02 WASHIINGTON REPORTED BY HAM OPERATOR.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:30 PM EDT | Tornado Warning | LMK | Clark | 30 min |
| May 2, 12:18 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 17 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.